Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 19, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 18, 2004, 7:36 PM EDT for Alleghany County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 7:36 PM EDT (23:36 UTC)
- Expired
- May 18, 2004, 8:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Alleghany County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623
WUUS51 KRNK 182336
SVRRNK
VAC005-560-190015-
/NEW.KRNK.SV.W..040518T2334Z-040519T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT TUE MAY 18 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
CLIFTON FORGE IN WEST CENTRAL VIRGINIA
* UNTIL 815 PM EDT
* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CLIFTON
FORGE CITY. THIS STORM WAS MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF IRON GATE AND NEAR LONGDALE FURNACE
BY 815 PM EDT
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3795 7993 3789 7987 3788 7980 3789 7976
3786 7971 3784 7971 3780 7973 3779 7977
3783 8003 3796 7998
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:56 PM EDT, 4 hours 40 minutes earlier.
Area forecast discussion, May 18, 2:56 PM EDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 256 PM EDT TUE MAY 18 2004 .DISCUSSION... .SHORT TERM... WILL SEE SCTD CONVECTION...ESPECIALLY ALONG AND WEST OF THE BLUE RIDGE EARLY THIS EVENING...THEN EXPECTING A LULL...BEFORE MORE ORGANIZED CONVECTION APPROACHES WEDNESDAY MORNING...MAINLY AFTER DAYBREAK. HAVE SLOWED DOWN TIMING OF POPS SOME. FRONT NEVER MAKES IT INTO THE FA...AND 5H RIDGE/SFC HIGH STRENGHTEN ONCE AGAIN...SENDING FRONT BACK NORTH WED NIGHT-THU. NONETHELESS GOOD THETA RIDGING...LOW LVL CONVERGENCE...AND WEAK UPPER SUPPORT WILL BE ENOUGH TO BRING ENTIRE FA A CHANCE OF TSRA...WITH MOST CONCENTRATED ALONG AND JUST EAST OF THE BLUE RIDGE. PCPN AGAINS DIES DURING THE LATE EVENING...AND SOMEWHAT OF A REPEAT FOR THURSDAY...ALTHOUGH COVERAGE SHOULD LESS...AS HEIGHTS BUILD. HAVE KEPT TEMPS CLOSE TO MAV...A LITTLE LOWER ON MINS...AND A TOUCH HIGHER ON MAXES. .LONG TERM (FRI-TUE)... BASICALLY KEEPING THE SAME SUMMER LIKE PATTERN...ALTHOUGH HEIGHTS LOOK TO FALL TOWARD TUESDAY...IN RESPONSE TO A DIGGING S/W IN THE NRN PLAINS. THIS BRINGS A FRONT EVER CLOSER TO THE FA. SO UNTIL THEN...WE WILL MAINLY STAY IN THE DIURNAL SLIGHT CHANCE/LOW CHANCE OF CONVECTION FRI-MONDAY...WITH BEST CHANCE REMAINING IN THE HIGHER TERRAIN AND ADJACENT AREAS. TEMPS WILL BE ABOVE NORMAL...BUT DEPENDENT ON ANY CLOUD COVER FROM TSRA. TUESDAY...HAVE ADDED CHANCE POPS FA WIDE AS FRONT HEADS INTO NRN VA/WV. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && WHP
Hazardous weather outlook, May 18, 3:56 AM EDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. NCZ001>003-018-019-VAZ007-009>020-WVZ042>045-190756- ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA- CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV- MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-SURRY NC- TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA- 356 AM EDT TUE MAY 18 2004 .DAY ONE... SCATTERED SHOWERS AND HEAVIER THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON. SOME OF THESE STORMS WILL BE SLOW MOVING WITH LOCALLY TORRENTIAL DOWNPOURS POSSIBLE. THIS COULD LEAD TO LOCALIZED FLOODING OF SMALLER CREEKS AND STREAMS. IN ADDITION...AN ISOLATED SEVERE THUNDERSTORM CONTAINING HAIL AND DAMAGING WINDS COULD ALSO OCCUR. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT ON WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. NCZ004>006-020-VAZ022>024-032>035-043>047-058-059-190756- AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA- CAMPBELL VA-CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA- PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC- STOKES NC-YADKIN NC- 356 AM EDT TUE MAY 18 2004 .DAY ONE... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH LOCALLY HEAVY DOWNPOURS WILL AGAIN DEVELOP THIS AFTERNOON. RAINFALL TOTALS OF AN INCH OR TWO IN A SHORT PERIOD MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY RAIN ON MONDAY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE). .DAYS TWO THROUGH SEVEN... ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT ON WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.